16. FDA Warning on Antidepressants

FDA Warning
CBS News

Despite the relative safety and popularity of SSRIs and other antidepressants, studies have suggested that they may have unintentional effects on some people, especially adolescents and young adults. In 2004, the Food and Drug Administra- tion (FDA) conducted a thorough review of published and unpublished controlled clinical trials of antidepressants that involved nearly 4,400 children and adolescents. The review revealed that 4 percent of those taking antidepressants thought about or attempted suicide (although no suicides occurred), compared to 2 percent of those receiving placebos.

This information prompted the FDA, in 2005, to adopt a “black box” warning label on all antidepressant medications to alert the public about the potential increased risk of sui- cidal thinking or attempts in children and adolescents taking antidepressants. In 2007, the FDA proposed that makers of all antidepressant medications extend the warning to include young adults up through age 24. A “black box” warning is the most serious type of warning on prescription drug labeling.

The warning emphasizes that patients of all ages taking anti- depressants should be closely monitored, especially during the initial weeks of treatment. Possible side effects to look for are worsening depression, suicidal thinking or behavior, or any unusual changes in behavior such as sleeplessness, agita- tion, or withdrawal from normal social situations. The warn- ing adds that families and caregivers should also be told of the need for close monitoring and report any changes to the doctor. The latest information from the FDA can be found on their website at http://www.fda.gov.

Results of a comprehensive review of pediatric trials con- ducted between 1988 and 2006 suggested that the benefits of antidepressant medications likely outweigh their risks to children and adolescents with major depression and anxiety disorders.30 The study was funded in part by NIMH.

Also, the FDA issued a warning that combining an SSRI or SNRI antidepressant with one of the commonly-used “trip- tan” medications for migraine headache could cause a life-threatening “serotonin syndrome,” marked by agitation, hallucinations, elevated body temperature, and rapid changes in blood pressure. Although most dramatic in the case of the MAOIs, newer antidepressants may also be associated with potentially dangerous interactions with other medications.

Anti Depressant Birth Defects FDA Warning

Scroll to Top